Alert archive / Hawaii / High Surf Advisories in 2016
High Surf Advisory 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jan 13, 2016, 3:32 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 14, 2016, 6:00 AM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 13, 2016, 3:32 PM HST (01:32 UTC)
- In effect from
- Jan 14, 2016, 6:00 AM HST
- Expired
- Jan 14, 2016, 3:32 AM HST
- In force
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365 WHHW40 PHFO 140132 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 PM HST WED JAN 13 2016 ...RISING SURF ON THURSDAY... .A NEW NORTHWEST SWELL WILL ARRIVE ON THURSDAY WITH SURF HEIGHTS RISING TO ADVISORY LEVELS. A LARGER SWELL IS EXPECTED THURSDAY NIGHT AND FRIDAY LIKELY RESULTING IN WARNING LEVEL SURF. HIZ001>003-007-008-012-013-017-019-020-141445- /O.NEW.PHFO.SU.Y.0004.160114T1600Z-160115T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 332 PM HST WED JAN 13 2016 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY. * SURF...RISING TO 10 TO 15 FT ON THURSDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ BURKE
1 follow-up statement
268 WHHW40 PHFO 141332 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 AM HST THU JAN 14 2016 ...RISING SURF ON TOADAY AND TONIGHT... .A VERY LARGE AND DANGEROUS NORTHWEST SWELL IS SET TO ARRIVE TODAY WITH SURF HEIGHTS REACHING ADVISORY LEVELS THIS AFTERNOON. THE SURF WILL CONTINUE TO BUILD THROUGH TONIGHT WITH SURF HEIGHTS REACHING AROUND 40 FEET BY SUNRISE FRIDAY. THE DANGEROUS SURF WILL CONTINUE THROUGH THE REST OF FRIDAY. HIZ001>003-007-008-012-013-017-019-020-142145- /O.CAN.PHFO.SU.Y.0004.160114T1600Z-160115T1600Z/ /O.CON.PHFO.SU.Y.0005.160114T1600Z-160115T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 332 AM HST THU JAN 14 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...RISING TO 10 TO 15 FT THIS AFTERNOON ALONG NORTH FACING SHORES. RISING TO 8 TO 12 FT ALONG WEST FACING SHORES. * TIMING...THROUGH TODAY AND TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ006-142145- /O.EXA.PHFO.SU.Y.0005.160114T1600Z-160115T1600Z/ WAIANAE COAST- 332 AM HST THU JAN 14 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. * SURF...RISING TO 8 TO 12 FT THIS AFTERNOON...AND CONTINUE BUILDING THROUGH TONIGHT. * TIMING...THROUGH TODAY AND TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 13, 10:14 AM HST, 5 hours 18 minutes earlier.
Area forecast discussion, Jan 13, 10:14 AM HST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1014 AM HST WED JAN 13 2016 .SYNOPSIS... A RATHER DRY AND STABLE LAND AND SEA BREEZE PATTERN WILL CONTINUE INTO THURSDAY. A WEAK COLD FRONT WILL BRING CLOUDS AND SHOWERS TO KAUAI...AND THEN OAHU ON THURSDAY NIGHT BEFORE STALLING AND DISSIPATING OVER THE CENTRAL PORTION OF THE STATE ON FRIDAY AND SATURDAY. A STABLE LAND AND SEA BREEZE REGIME WILL RETURN BY LATE SATURDAY... WITH ANOTHER WEAK FRONT EXPECTED BY NEXT TUESDAY OR WEDNESDAY. && .DISCUSSION... THE DAY ONCE AGAIN HAS STARTED WITH VIRTUALLY NO CLOUDS OVER THE MAIN HAWAIIAN ISLANDS. A RIDGE OVER THE ISLANDS...WITH LIGHT WINDS AS A RESULT WILL CONTINUE TO ALLOW LAND AND SEA BREEZES TO SET UP OVER THE ISLANDS FOR ANOTHER DAY. THE ATMOSPHERE REMAINS DRY...WITH THE OVERNIGHT SOUNDING FROM HILO HAVING 0.86 INCHES OF PRECIPITABLE WATER /PW/ AND LIHUE HAVING 1.00 INCHES. EXPECT SOME CLOUDS TO FORM OVER THE ISLANDS TODAY...WITH ISOLATED SHOWERS. NO CHANGE TO THE FORECAST PHILOSOPHY. A WEAK FRONT IS EXPECTED TO MOVE ACROSS KAUAI AND OAHU THURSDAY NIGHT BEFORE STALLING NEAR THE CENTRAL PORTION OF THE STATE ON FRIDAY. EXPECT MODEST RAINFALL TO BE FOCUSED ALONG NORTH FACING SLOPES AS THE FRONT MOVES THROUGH. WE COULD SEE A BRIEF PERIOD OF MODERATE NORTH TO NORTHEAST WINDS BEHIND THE FRONT...GIVING WAY TO A WEAK TRADE WIND FLOW ON FRIDAY. A SHALLOW BAND OF MOISTURE FROM THE STALLED AND DISSIPATED FRONT COULD PRODUCE HIGHER SHOWER CHANCES FOR THE CENTRAL PORTION OF THE STATE DURING THE WEEKEND...THOUGH RAINFALL WILL BE LIGHT AS RIDGING ALOFT WILL KEEP THE ATMOSPHERE STABLE. THE SURFACE RIDGE WILL MOVE BACK OVER THE ISLANDS LATE SUNDAY OR MONDAY...BRINGING A RETURN OF A RATHER STABLE LAND AND SEA BREEZE PATTERN. ANOTHER WEAK FRONT WILL APPROACH NEXT TUESDAY...THOUGH EARLY INDICATIONS ARE THAT MOISTURE WILL BE LACKING WITH THIS FEATURE. && .AVIATION... VERY WEAK RIDGE LYING ACROSS THE STATE THROUGH TONIGHT. A FRONT NEARING FROM THE NW WILL NUDGE THE RIDGE JUST E OF THE STATE LATE THURSDAY. BUT OVERALL...WINDS WILL REMAIN VERY LIGHT...WITH LAND AND SEA BREEZES PREVAILING. CLOUDS REMAIN SPARSE AROUND THE STATE THOUGH LIHUE AND HILO SOUNDINGS INDICATE A BIT MORE LOW LEVEL MOISTURE IN THE ATMOSPHERE. EXPECT SOME BUILD UPS IN THE AFTERNOONS WITH CLEARING IN THE EVENING AND OVERNIGHT IN MOST AREAS. THE FRONT NOT EXPECTED TO REACH THE ISLANDS TIL THURSDAY NIGHT/FRIDAY TIME FRAME. SO MORE CLOUDS AND SHOWERS EXPECTED THEN. && .MARINE... A SERIES OF NORTHWEST SWELL WILL CONTINUE TO ARRIVE IN THE ISLANDS THIS WEEK. THE CURRENT SWELL CONTINUES TO BE ON THE DECLINE. ANOTHER SWELL IS EXPECTED TO ARRIVE THURSDAY...AND COULD BRING ADVISORY LEVEL SURF TO THE ISLANDS. A MUCH LARGE SWELL IS EXPECTED TO PEAK WELL ABOVE WARNING LEVELS ON FRIDAY AND REMAIN ELEVATED THROUGH SATURDAY. SOME OUT OF SEASON SOUTHERLY SWELL IS EXPECTED THIS WEAK. SOUTHWEST SWELL FROM HURRICANE PALI WILL PERSIST FOR THE NEXT COUPLE OF DAYS BUT WILL BE RATHER SMALL. A SMALL SOUTH-SOUTHWEST SWELL OUT OF THE SOUTHERN HEMISPHERE IS POSSIBLE FRIDAY INTO THE WEEKEND. THE UPCOMING NORTHWEST SWELL WILL LIKELY BRING SMALL CRAFT ADVISORIES FOR SEAS IN THE AREAS EXPOSED TO THE SWELLS. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...M BALLARD AVIATION...FUJII
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 3:32 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 24 hr |
Nearby
High Surf Advisories in Hawaii, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.